FDA Issued Drug Safety Communication - Potiga™

The U.S. Food and Drug Administration has issued a drug safety communication to inform the public that the anti-seizure medication Potiga™ (ezogabine) has been associated with blue skin discoloration and eye abnormalities characterized by pigment changes in the retina. FDA does not currently know if these changes will be reversible and is working with the manufacturer to gather and evaluate all available information to better understand these events.
The skin discoloration in the reported cases appeared as blue pigmentation, predominantly on or around the lips or in the nail beds of the fingers or toes, but more widespread involvement of the face and legs has also been reported. Scleral and conjunctival discoloration, on the white of the eye and inside eyelids, has been observed as well. The skin discoloration generally occurred after four years of treatment with Potiga™, but has appeared sooner in some patients. In some cases, retinal abnormalities have been observed in the absence of skin discoloration.
The FDA is recommending that all patients taking Potiga™ have a baseline eye exam and periodic eye exams thereafter. Patients who are taking Potiga and develop any changes in vision or any discoloration of the skin, including of the lips and nail beds should contact their health care professional right away. Patients should not stop taking Potiga without talking to their health care professional. Stopping such treatment suddenly can cause serious and life-threatening medical problems such as recurrence of seizures.
Visit: www.fda.gov/Drugs/DrugSafety/ucm349538.htm for the FDA MedWatch alert complete drug safety communication.

Back to Articles